[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.167.137. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
March 17, 1969

Methylphenidate Interaction With Both Anticonvulsants and Ethyl BiscoumacetateA New Action of Methylphenidate

Author Affiliations

From the Division of Clinical Pharmacology, Department of Medicine, and the Department of Pediatrics, Emory School of Medicine, Atlanta. Dr. Garrettson is now at the Department of Pediatrics, School of Medicine, State University of New York at Buffalo.

JAMA. 1969;207(11):2053-2056. doi:10.1001/jama.1969.03150240073007
Abstract

Therapeutic doses of methylphenidate hydrochloride, given for the minimal cerebral dysfunction syndrome, were found to raise the serum levels of primidone, diphenylhydantoin sodium, and phenobarbital in a child. In this patient, diphenylhydantoin levels rose from therapeutic to toxic levels and ataxia was produced. To explain this apparent inhibition of drug metabolism, experiments in four adult male volunteers were performed. Methylphenidate slowed the rate of disappearance of ethyl biscoumacetate from the serum. This suggests that enhanced anticoagulant action may occur in the presence of methylphenidate.

×